Posted on 07 Nov 2013 by Caregivers of America and has 0 Comment
Acetaminophen is available on an over-the-counter basis under several different brand names.
You may be familiar with Tylenol, Panadol, Neopap, paracetamol, and phenacitin. It is available in several forms and brands, and you likely have some it in your medicine cabinet, office desk, purse, or kitchen right now. It’s also found in a number of over-the-counter cold remedies, such as Tylenol Cold or Sinus, Theraflu, Nyquil, and other brands.
Many families rely on this medication. Many families rely on this medicine to treat a variety of conditions, from aches and pains to fevers and menstrual cramps. Since it is so commonly used, it is considered safe, but acetaminophen is not without risks. It can be toxic if taken by a young child if doses are taken more often than recommended, or if more than one medicine containing this ingredient is taken.
Be sure to follow doctor’s orders. It’s important to realize that acetaminophen is a drug and that you need to follow your doctor’s directions or the instructions on the label carefully. Don’t assume that taking a higher-than-recommended dose will lead to better symptom relief. There are many cases of patients visiting the Emergency Room annually due to an acetaminophen overdose. Many of them were accidental, and this drug can lead to severe liver damage when the dosage exceeds recommended levels. Don’t let that happen to you or someone you love!
The best way to determine whether acetaminophen is an ingredient in a child’s pain or fever medicine is to make a point of reading the label. Acetaminophen may also be called paracetamol, apap, and phenacitin. The FDA introduced the Safe Use Initiative in conjunction with a number of other agencies to educate consumers about the risks of acetaminophen. They are also trying to eliminate the use of APAP on labels to make it clearer that the preparation contains acetaminophen.
And be careful! Be sure to read the label on the package before giving your child any medication. Never give more than the recommended dosage, for safety’s sake.